What Can Opioid Abuse Do to the Body?

Many opioids are extremely potent medications prescribed to treat serious chronic or post-surgical pain. When used as prescribed, opioids are relatively safe and effective, but when misused or used illegally, they can be deadly.

In fact, synthetically produced opioid drugs are linked to a significant number of overdose deaths in the U.S. A 2018 report by U.S. News & World Report quotes Linda Richter, director of policy research and analysis with the National Center on Addiction and Substance Abuse as stating, “opioids…are now the main drivers of drug overdose deaths in the United States.”

Because of the potential for addiction, doctors have begun to closely watch opioid use among patients. All patients taking opioids should make sure their dosage is closely monitored by medical professionals.

Addiction, now referred to as Substance Use Disorder (SUD), is characterized by continued use of a substance despite negative consequences. It is a chronic, relapsing mental disorder, which can range from mild to severe.

How Opioids Interact With the Brain and Body

Opioids interact with the opioid receptors of the brain, blocking pain signals and triggering relaxation, euphoria, and an overall sense of well-being. These drugs influence how pain signals are transmitted via the spinal cord and central nervous system in order to alter how the body perceives pain. Because of these effects, opioids are also used illegally for recreational purposes.

Opioids send chemical messengers to the “pleasure and reward” center of the brain, causing a rush of dopamine throughout the body. Dopamine, often referred to as the “feel-good hormone,” triggers intensely pleasurable effects. While the body naturally increases dopamine levels in response to a pleasurable experience, opioids cause an unnaturally high increase of dopamine. Due to the intensity of the opioid-produced “high,” the desire to recreate the experience is strongly reinforced.

As opioid use continues, the brain adapts to the presence of certain levels of the drug, resulting in an increasingly higher amount of the opioid needed to achieve the desired response. This adaptation is called tolerance and is how the cycle of dependence and addiction begins. After a prolonged period of use, the brain may become incapable of experiencing pleasure without the drug.

Once tolerance exists and drug use is stopped, withdrawal symptoms are likely. Symptoms may include:

  • disturbed sleep
  • muscle and bone pain
  • stomach cramps
  • diarrhea and vomiting
  • uncontrollable spasms, especially in legs
  • pounding heart
  • severe cravings

In 2018, the FDA approved the drug lofexidine to reduce symptoms of opioid withdrawal in adults.

What Side Effects Are Caused By Opioid Abuse?

NIDA warns that opioid abuse can be life-threatening. The greatest risk may be severe respiratory depression, which can cause breathing to be so slow that users fall into a coma or experience brain damage. Other side effects of opioid abuse can include:

  • Drowsiness – can be extreme
  • Nausea and vomiting
  • Confusion
  • Constipation – can be severe
  • Sedation
  • Respiratory depression and arrest
  • Unconsciousness
  • Coma
  • Death

The above side effects are possible even when the drug is used as prescribed however, they are much more likely to occur when the drug is misused or used illegally.

Additional serious side effects have been reported and may include lethargy, vision problems, stiff or rigid muscles, itching, hives, urine retention, insomnia, shaking, hallucinations, depression, and loss of appetite.

The chances of severe side effects and life-threatening reactions are greatly increased with the use of illegally produced opioid drugs.

Opioid Overdose Statistics Are Alarming

In a 2016 Intelligence Brief, the Drug Enforcement Administration (DEA) warns that drug overdose deaths linked to synthetic opioids rose 110 percent between 2015 and 2016, accounting for about 31 percent of all drug poisoning deaths.

An overdose of opioids can cause breathing to slow or stop, resulting in insufficient oxygen reaching the brain. This oxygen deficit is called hypoxia and can result in coma, permanent brain damage, or death.

Opioid overdose is a medical emergency. If you experience the following signs or observe them in another person, call immediately for emergency medical assistance. According to the DEA, warning signs of opioid overdose may include:

  • Stupor
  • Changes in pupillary size
  • Cold and clammy skin
  • Unresponsiveness
  • Coma
  • Respiratory failure leading to death

The DEA points to what they call a “triad of symptoms,” including coma, pinpoint pupils, and respiratory depression (slowed breathing) as most indicative of opioid poisoning.

How is Opioid Overdose Treated?

If help arrives quickly, an opioid overdose may be successfully reversed by administration of a drug called naloxone.

Some states allow pharmacies to dispense naloxone to family and friends without requiring a prescription. Many lives have been saved by non-medical individuals administering the nasal spray or auto-injector versions of naloxone. If you are at risk or know someone at risk for opioid overdose, see the CDC website for more information on naloxone.

Recovery from Opioid Abuse

BlueCrest Recovery Center offers an intensive outpatient program (IOP) for those seeking to recover from the use of opioids and other synthetic or prescription drugs. Contact us today to learn more about our opioid abuse treatment and recovery programs and how we can help you or a loved one overcome their addiction.

Medically Reviewed By Dr. Thomaso Skorupski, D.O.

Related Posts

You guys care, you really do. This isn’t just a machine.

I feel like I’ve found somebody that was long lost and I’m still finding that person, and it’s a journey that I’m welcoming. I’ve gotten my life back and I’ve gotten my soul back.

Speak to an addiction specialist now

No commitment or obligation. All calls are kept 100% confidential.